from WebMD — a health information Web site for patients
Daniel J. DeNoon
September 6, 2008 — The FDA is “evaluating” new adverse-event reports for 20 drugs, the agency announced today.
A 2007 federal law requires the FDA to disclose all its investigations into reports of possibly drug-related adverse events. Today’s list is the first of this series of quarterly reports.
The list includes adverse events reported between Jan. 1 and March 31, 2008. FDA officials say it will be “weeks or months” before more recent reports are made.
All of the reports on the list come from the FDA’s early-warning system for drugs already on the market. This Adverse Event Reporting System (AERS) collects reports from patients, hospitals, doctors, and drug companies about suspicious problems that might — or might not — be related to a medication.
Just because a drug is on the list doesn’t mean it isn’t safe — or even that it caused the suspected problem. Nobody should stop taking a drug just because it’s on the list, the FDA says.
“If a drug is listed, it means we have begun an analysis to see if there is a safety problem that requires further evaluation,” Gerald Dal Pan, MD, MPH, director of the FDA office of surveillance and epidemiology, said at a news conference.
When that evaluation is done, the FDA will either issue further warnings or an all-clear, Dal Pan said.
Here’s the list of drugs and the “adverse events” — side effects — reported to the AERS database:
Product Name: Active Ingredient (Trade) or Product Class Potential Signal of Serious Risk/New Safety Information
Arginine Hydrochloride Injection (R-Gene 10) Pediatric overdose due to labeling / packaging confusion
Desflurane (Suprane) Cardiac arrest (heart stops working)
Duloxetine (Cymbalta) Urinary retention
Etravirine (Intelence) Hemarthrosis (blood in a joint)
Fluorouracil Cream (Carac) and Ketoconazole Cream (Kuric) Adverse events due to name confusion
Heparin Anaphylactic-type (life-threatening allergic) reactions
Icodextrin (Extraneal) Hypoglycemia (low blood sugar)
Insulin U-500 (Humulin R) Dosing confusion
Ivermectin (Stromectol) and Warfarin Drug interaction
Lapatinib (Tykerb) Hepatotoxicity (liver toxicity)
Lenalidomide (Revlimid) Stevens-Johnson syndrome (a deadly drug reaction)
Natalizumab (Tysabri) Skin melanomas (deadly skin cancer)
Nitroglycerin (Nitrostat) Overdose due to labeling confusion
Octreotide Acetate Depot (Sandostatin LAR) Ileus (bowels not moving)
Oxycodone Hydrochloride Controlled-Release (OxyContin) Drug misuse, abuse, and overdose
Perflutren Lipid Microsphere (Definity) Cardiopulmonary reactions (lung/heart problems)
Phenytoin Injection (Dilantin) Purple glove syndrome (discoloration, pain, and swelling of the hand that may lead to amputation)
Quetiapine (Seroquel) Overdose due to sample pack labeling confusion
Tebivudine (Tyzeka) Peripheral neuropathy (tingling or numbness in the extremities)
Tumor Necrosis Factor (TNF) Blockers Cancers in children and young adults
The report does not say how many people were affected by these possible drug reactions, nor does it give any indication of their severity.
“Our safety evaluators will look at the seriousness of the event, whether we are seeing greater numbers of a certain kind of event we should not expect, whether there is something new and not known about the drug, or whether this is something known but which may require refinement of our knowledge,” Dal Pan said.
“This extends our commitment to keep the public and the health care community informed of what we are evaluating,” Paul Seligman, MD, MPH, FDA associate director of safety policy and communication, said at the news conference.Print